Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Pocatello, ID

July 26, 2004Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 26, 2004, 3:39 PM MDT for Cassia County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 3:39 PM MDT (21:39 UTC)
Expired
Jul 26, 2004, 4:45 PM MDT
In force
66 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Cassia County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 262143
FFWPIH
IDC031-262245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
339 PM MDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASSIA COUNTY IN IDAHO

* UNTIL 445 PM MDT

* AT 334 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
OF THE ROADWAY ON HIGHWAY 27 SOUTH FROM THE TOWN OF OAKLEY IN  
CENTRAL CASSIA COUNTY...OR ABOUT 9 MILES SOUTHWEST OF BASIN OR 14 
MILES SOUTH OF OAKLEY. THE THUNDERSTORM RESPONSIBLE FOR THE HEAVY 
RAIN HAS DISSIPATED HOWEVER WATER RUNN OFF ACROSS THE ROADWAY WILL 
CONTINUE THROUGH 445 PM.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4221 11405 4200 11412 4200 11368 4222 11363

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:00 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 26, 3:00 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
300 PM MDT MON JUL 26 2004

.DISCUSSION...
VIGOROUS LOW PRESSURE DISTURBANCE SKIRTING EAST ALONG THE SOUTHERN
IDAHO BORDER THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS ACCELERATION
ON SOUTH SIDE OF DISTURBANCE. SATELLITE PRECIPITABLE WATER JUST OVER
ONE INCH. HAIL UP TO THREE QUARTER INCH HAS BEEN REPORTED BY
SPOTTERS IN CASSIA COUNTY FROM THESE STORMS. DISTURBANCE WILL
CONTINUE EAST THROUGH ABOUT 900 PM THIS EVENING THEN STORMS SHOULD
END.

DRY NORTHWEST FLOW ON TUESDAY SHOULD PRECLUDE THUNDERSTORMS ALL BUT
ALONG THE EASTERN HIGHLANDS WITH ALBERTA LOW PRESSURE DISTURBANCE
CONTINUING TO MOVE EAST. JET ON THE UP STREAM SIDE OF THIS FEATURE
NOSES TOWARDS THE CENTRAL MOUNTAINS BRIEFLY TUESDAY EVENING AND MAY
CAUSE WINDS TO PICK UP OVER MOUNTAIN AREAS DURING THE DAY BUT ONLY
10 TO 20 MPH RANGE. JET THEN SLIDES ALONG THE EAST SIDE OF THE
DIVIDE WEDNESDAY AND THURSDAY WITH LITTLE OR NO EFFECT ON THIS AREA.
TEMPERATURES SHOULD CHANGE LITTLE NEXT FEW DAYS UNDER THIS FLOW
PATTERN.

EXTENDED MODELS STILL SHOW POSSIBILITY OF HIGH PRESSURE REDEVELOPING
NEAR FOUR CORNERS BY SUNDAY AND MONDAY BUT ALSO SHOW INDECISION
ABOUT ANY PUSH OF MONSOON MOISTURE NORTHWARDS AT THIS TIME.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&

RS
Hazardous weather outlook, Jul 26, 5:40 AM MDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT MON JUL 26 2004

IDZ017>023-031-032-271200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
540 AM MDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A FEW THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST IDAHO MAINLY IN
THE MOUNTAINS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
PRODUCE GUSTY WINDS UP TO 45 MPH...AND HAIL UP TO 1/2 INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 2:43 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
243 PM MDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             12 S OAKLEY             42.07N 113.88W
07/26/2004  0.75 INCH        CASSIA             ID   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED BY DOUBLE DIAMOND RANCH, 12 MILES
            SOUTH OF OAKLEY AT 220 PM. RAIN ACCUMULATION OF 0.68 INCH
            FELL WITHIN 10 MINUTES.

&&

GEW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:32 PM MDTSevere Thunderstorm WarningPIHCassia43 min
Jul 26, 4:32 PM MDTSevere Thunderstorm WarningPIHBingham, Power28 min
Jul 26, 4:46 PM MDTFlash Flood WarningPIHOneida29 min
Jul 26, 5:03 PM MDTSevere Thunderstorm WarningPIHFremont42 min
Jul 26, 5:07 PM MDTSevere Thunderstorm WarningPIHBingham38 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.